Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 382, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 22, 2001, 2:09 PM CDT for Adair County, Iowa. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 22, 2001, 2:09 PM CDT (19:09 UTC)
- Expired
- Oct 22, 2001, 3:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Adair County, IA
The radar
The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 2:18 PM CDT | Hail 1 | Fontanelle, IA | |
| Oct 22, 2:25 PM CDT | Hail 1.75 | Orient, IA | |
| Oct 22, 2:27 PM CDT | Hail 0.75 | Orient, IA | |
| Oct 22, 2:27 PM CDT | Hail 0.88 | Orient, IA | |
| Oct 22, 2:28 PM CDT | Hail 2 | Orient, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 22, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
882 WUUS53 KDMX 221909 SVRDSM IAC001-222000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 209 PM CDT MON OCT 22 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ADAIR COUNTY IN SOUTHWEST IOWA * UNTIL 300 PM CDT * AT 208 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF BRIDGEWATER...OR ABOUT 58 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ORIENT AROUND 230 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:05 PM CDT, 4 minutes earlier.
Area forecast discussion, Oct 22, 2:05 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 205 PM CDT MON OCT 22 2001 MAIN FORECAST CHALLENGES EXISTS WITH ANY SEVERE WEATHER POTENTIAL EARLY THIS EVENING AND AGAIN LATE TUESDAY EVENING. OTHERWISE POSSIBLE SNOW SHOWERS ON THURSDAY. TOOK A BLEND BETWEEN THE AVN/META MODELS WITH REGARD TO TIMING OF SYSTEMS IN THE SHORT TERM. SFC WRMFNT CURRENTLY (19Z) LOCATED OVER SRN IA WL LIFT SLOWLY NORTHEAST THIS AFTERNOON AND EVENING...WHILE COLD FRONT PUSHES ACR IA OVERNIGHT. SVR T-STORM WATCH UNTIL 23Z ATTM. PLENTIFUL MOISTURE ...CONVERGENCE...INSTABILITY...AND UPR LVL FORCING WILL AFFECT FA THRU 06Z. EXPC TO SEE DECREASE IN SHOWER AND T-STORM ACTIVITY AFT 06Z. ATMOSPHERE RMNS PROGRESSIVE THIS WEEK WITH NEXT SYSTEM MOVG ACR FA TUESDAY NGT AFTER A DRY DAY. SIMILAR SCENARIO SETTING UP WITH GOOD ENOUGH DYNAMICS...CONVERGENCE...MOISTURE AND LAPSE RATES FOR POTENTIAL SVR WX. EXPC STRONG WNDS AND LARGE HAIL BEING THE MAIN SVR WX THREATS LATE TUESDAY NGT. SECOND SYSTEM DRAWS IN THE COLDER TEMPERATURES THRU THE END OF THE WORK WEEK. WITH PROGRESSIVENESS OF WX PATTERN WL STICK WITH CURRENT TIMING OF NEXT UPR LVL WX SYSTEM INTO FA THURSDAY NGT. PARTIAL THICKNESSES...850MB TEMPS (-4C TO -10C)...AND SOUNDINGS STILL SUPPORT A RAIN/SNOW MIX. LONG RANGE MODELS IN GOOD AGREEMENT WITH MAIN FEATURES. DURING THE EXTENDED PERIODS AMPLIFIED PROGRESSIVE WEATHER PATTERN TRANSITIONS INTO RIDGING IN THE UPPER LEVELS...WHILE SFC HI PRESSURE PUSHES ACR IA. ESSENTIALLY A DRY PATTERN. COOLEST TEMPS WILL LIKELY BE ON FRIDAY AND SATURDAY AS BEST CAA...CYCLONIC FLOW...AND BUILDING SFC HI PREVAILS. MRF MODEL FORECASTING 850 MB TEMPS FROM -6C TO -12C FOR THOSE TWO PERIODS. AS PATTERN TRANSITIONS ON SUNDAY...850 MB TEMPS WARM TO +8C BY MONDAY AFTERNOON. OVERALL SLOW WARMING TREND INTO THE UPPER 50S TO LOWER 60S BY SUNDAY AND EVEN SLIGHTLY WARMER ON MONDAY. .DSM...NONE KNOLLHOFF
In the hours before
Local storm report, Oct 22, 2:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT MON OCT 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 PM 14 NW CORNING IA 1.75 INCH HAIL
10/22/01 ADAMS REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 1:32 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 43 min |
| Oct 22, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 50 min |
| Oct 22, 2:22 PM CDT | Severe Thunderstorm Warning | DMX | Union | 53 min |
| Oct 22, 2:33 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 57 min |
| Oct 22, 2:55 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 50 min |
| Oct 22, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 46 min |
| Oct 22, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 53 min |
| Oct 22, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wayne | 46 min |
| Oct 22, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 41 min |
| Oct 22, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 35 min |
| Oct 22, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.